Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 4, NWS Key West, FL

October 16, 2008Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 16, 2008, 5:00 AM EDT for Monroe County, Florida. It took effect at Oct 16, 2008, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2008, 5:00 AM EDT (09:00 UTC)
In effect from
Oct 16, 2008, 8:00 PM EDT
Expired
Oct 17, 2008, 2:00 AM EDT
In force
6 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 160900
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
500 AM EDT THU OCT 16 2008

FLZ076>078-170600-
/O.NEW.KKEY.CF.S.0004.081017T0000Z-081017T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
500 AM EDT THU OCT 16 2008

...MINOR STREET FLOODING AT LOWEST ELEVATIONS EXPECTED AT HIGHER HIGH
TIDE DURING THE NEXT FEW DAYS...

THE COINCIDENCE OF A RECENT FULL MOON...WITH A LUNAR PERIGEE...WHEN
THE MOON IS CLOSEST TO EARTH...HAS CONTRIBUTED TO TIDE LEVELS HIGHER
THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR TIDAL OVERFLOW WILL
OCCUR AT SOME LOCATIONS IN THE KEYS AGAIN THIS EVENING...WITH WATER
LEVELS NEAR 3 FEET ABOVE MEAN LOWER LOW WATER VALUES. THIS SHOULD BE
SEEN FOR A COUPLE OF HOURS ON EITHER SIDE OF THE TIMES OF HIGHER HIGH
TIDE. TIDE LEVELS ARE EXPECTED TO PEAK CLOSE TO LEVELS SEEN WEDNESDAY
EVENING.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 1113 PM EDT. 

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 1002 PM EDT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 1044 PM
EDT.

IN ADDITION...MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN
SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA
HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY
TAYLOR STATE PARK.

ON BOTH FRIDAY NIGHT AND SATURDAY NIGHT...HIGHEST TIDES ARE EXPECTED
TO BE CLOSE TO THOSE OBSERVED TONIGHT.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$

KASPER

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 4:13 AM EDT, 47 minutes earlier.

Area forecast discussion, Oct 16, 4:13 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
413 AM EDT THU OCT 16 2008

.DISCUSSION...
ANALYSIS -- AN AREA OF ENHANCED SHOWER COVERAGE HAS BEEN EVIDENT OVER
MUCH OF THE SERVICE AREA OVERNIGHT THANKS TO A SMALL MIGRATORY LOWER-
TROPOSPHERIC MOISTURE MAXIMUM IN THE NORTHEASTERLY MARITIME FLOW
ALONG THE SOUTHEASTERN PERIPHERY OF A WEAKENING ANTICYCLONE. MANY
UPPER KEYS COMMUNITIES EARLIER RECEIVED SEVERAL EPISODES OF
MEASURABLE RAINFALL. THE BULK OF THE ACTIVITY IS NOW OVER THE STRAITS
OF FLORIDA SOUTH OF THE KEYS ISLAND CHAIN...AND SHOULD BE MOVING OFF
TO THE WEST-SOUTHWEST LATER THIS MORNING.

STRONG NORTHEAST TO EAST BREEZES PERSIST ALONG THE REEF AND OVER THE
OPEN SEA...BEING DRIVEN BY THE PRESSURE DIFFERENCE BETWEEN A HIGH
OVER GEORGIA AND LOWER PRESSURES OVER THE NORTHWESTERN CARIBBEAN
BASIN. THE KEY WEST EVENING SOUNDING WAS NOT AVAILABLE DUE TO
EQUIPMENT ISSUES. HOWEVER...THESE ISSUES WERE RESOLVED IN SHORT ORDER
BY OUR DEDICATED ELECTRONICS STAFF...AND WE HOPE FOR A FLAWLESS
LAUNCH LATER THIS MORNING. CURRENT AIR TEMPERATURES BOTH ALONG THE
REEFS AND IN ISLAND COMMUNITIES ARE BETWEEN 78 AND 80F...AND
DEWPOINTS ARE HANGING NEAR OR JUST BELOW 70F. A DEEP LAYER
ANTICYCLONE WAS CENTERED OVER THE FLORIDA PANHANDLE AT 06Z ACCORDING
TO SATELLITE-DERIVED WIND ANALYSES FROM THE UNIVERSITY OF
WISCONSIN...AND 24-HOUR TRENDS REVEAL SLOW WEAKENING ALONG WITH A
SOUTHWESTWARD DISPLACEMENT.

FORECASTS -- THE PROGNOSTIC REASONING FOR THE NEXT 5-7 DAYS IS
SIMILAR TO THAT OF THE LAST FEW FORECAST CYCLES...AND FORECAST
CONFIDENCE IS ABOVE AVERAGE.

THE DEEP LAYER RIDGE CURRENTLY GOVERNING LOCAL WIND AND WEATHER WILL
FURTHER WEAKEN...FLATTEN...AND MOVE SOUTHWARD DURING THE NEXT 48
HOURS AS A DEEP TROUGH DEVELOPS OVER THE EASTERN CONTINENTAL UNITED
STATES. MEANWHILE...SHORT-WAVE RIDGING UPSTREAM WILL SUPPORT SURFACE
ANTICYCLOGENESIS OVER THE NORTH-CENTRAL UNITED STATES IN A SEASONABLY
PROGRESSIVE AND AMPLIFIED UPPER FLOW PATTERN. THE ASSOCIATED SURFACE
HIGH PRESSURE AREA WILL THEN EXPAND EASTWARD AND SOUTHWARD...DRIVING
A WEAKENING COOL FRONT/SHEAR LINE THROUGH THE KEYS SUNDAY MORNING...
AND FOLLOWED BY ANOTHER NORTHEASTERLY WIND SURGE FROM SUNDAY THROUGH
EARLY NEXT WEEK. ANTICYCLONIC FLOW TRAJECTORIES ALOFT WILL MAINTAIN
LARGE-SCALE SINKING...WARMING...AND DRYING...WHICH WILL LIMIT BOTH
POTENTIAL BUOYANCY AND THE DEPTH AND RICHNESS OF THE MOIST LAYER FOR
THE NEXT SEVERAL DAYS...KEEPING MEASURABLE RAIN CHANCES SLIGHT AND
OVERALL CLOUD COVER LOW. BOTH TEMPERATURES AND RAIN CHANCES WILL
ACTUALLY BE VERY CLOSE TO MONTHLY AVERAGES THROUGH THE MIDDLE OF NEXT
WEEK.

TIDES -- AT HIGH TIDE WEDNESDAY EVENING...MINOR STREET FLOODING IN
KEY WEST WAS OBSERVED AT THE USUAL LOCATIONS. THE GAGE AT KEY WEST
HARBOR MEASURED PEAK WATER LEVELS NEAR 3FT MLLW...OR ABOUT 2.1FT MSL.
THESE VALUES ARE ABOUT 1/2 FOOT ABOVE ASTRONOMICALLY PREDICTED
VALUES. THE NEXT HIGHER HIGH TIDE IS AROUND 1100 PM...AND TIDES
SIMILAR TO THOSE OBSERVED WEDNESDAY EVENING ARE EXPECTED. A GENERIC
COASTAL FLOOD STATEMENT MAY BE FORTHCOMING LATER THIS MORNING.
&&

.MARINE...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL ZONES. STRONG AND
GUSTY NORTHEAST TO EAST BREEZES WILL PERSIST TODAY...WITH SOME
SLACKENING COMMENCING LATE THIS AFTERNOON AND PROCEEDING TONIGHT.
NEAR-FULLY-DEVELOPED SEAS WILL TAKE TIME TO SUBSIDE...AND ADVISORIES
MAY NEED TO BE MAINTAINED FOR ATLANTIC ZONES THROUGH FRIDAY. WINDS
WILL REALLY DROP OFF FRIDAY NIGHT AND SATURDAY...IN ADVANCE OF THE
NEXT WIND SURGE WHICH SHOULD START SOMETIME SUNDAY AND CONTINUE INTO
NEXT WEEK.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE KEYW AND KMTH ISLAND TERMINALS
THE REST OF THE OVERNIGHT AND EARLY MORNING HOURS. SURFACE WINDS
WILL BE FROM THE NORTHEAST AT AROUND 10 TO 15 KNOTS WITH HIGHER
GUSTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  85  77  86  76 / -  10 10 10
MARATHON  85  77  86  76 / -  10 10 10
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ031-GMZ032-033-052-053-054-
     GMZ072-GMZ073-GMZ074-GMZ075.
&&

PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....AL

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 15, 6:00 AM EDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT WED OCT 15 2008

FLZ076>078-GMZ031>033-052>054-072>075-161000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS OF
THE ATLANTIC...FLORIDA BAY...AND GULF OF MEXICO. NORTHEAST TO EAST
WINDS OF 20 TO 25 KNOTS WILL BLOW STEADY...WITH FREQUENT GUSTS NEAR
OR EXCEEDING 25 KNOTS. SEAS BEYOND THE REEF OF 6 TO 9 FEET ARE
EXPECTED WITH HIGHER SEAS IN THE GULF STREAM. SEAS INSIDE THE REEF
WILL LOCALLY EXCEED 4 FEET OFF THE LOWER KEYS. GULF OF MEXICO SEAS OF
4 TO 7 FEET ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHEAST TO EAST WINDS NEAR 20 KNOTS ARE EXPECTED THURSDAY...WITH
FURTHER SLACKENING ON FRIDAY AND SATURDAY. ANOTHER WIND SURGE LOOKS
INCREASINGLY LIKELY FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.